[Skip to Content]
[Skip to Content Landing]
Article
May 1990

The Effect of Tissue Plasminogen Activator on Retinal Bleeding

Author Affiliations

From the Departments of Ophthalmology (Drs Sternberg, Aguilar, Drews, and Aaberg) and Epidemiology and Biostatistics (Dr Drews), Emory University School of Medicine, Atlanta, Ga.

Arch Ophthalmol. 1990;108(5):720-722. doi:10.1001/archopht.1990.01070070106045
Abstract

• Tissue plasminogen activator is a potent thrombolytic agent that recently has been used to treat postvitrectomy fibrin formation. However, a recent report noted anterior and posterior segment bleeding following intracameral tissue plasminogen activator injection. In this study, we performed lensectomy and vitrectomy in 20 rabbits. A retinal blood vessel was incised to stimulate intraocular hemorrhage; bleeding was controlled and vitreous hemorrhage aspirated. Postoperatively, one eye received a 0.1-mL injection of tissue plasminogen activator (25 μg); the other received balanced salt solution. The eyes receiving tissue plasminogen activator had a 28% incidence of increased anterior chamber blood and a 61% incidence of increased intravitreal blood. There was no evidence of postinjection bleeding in eyes receiving balanced salt solution. Most cases of bleeding occurred within 24 hours of tissue plasminogen activator injection. Administration of tissue plasminogen activator in the setting of segmented blood vessels may lead to intraocular hemorrhage.

×